Minocycline-Induced Agranulocytosis Presenting as Ecthyma Gangrenosum

Main Article Content

Katherine Nolan
Reema Ishteiwy
John Alexis
Martin Zaiac
Anna Nichols

Keywords

Ecthyma gangrenosum, Minocycline, rheumatoid arthritis, agranulocytosis

Abstract

A 51-year-old female with a history of rheumatoid arthritis was admitted for progressive fevers, chills and malaise. Five weeks prior, she started minocycline for an RA exacerbation. Two weeks after starting minocycline she developed an abscess on her right ankle that was treated at an urgent care facility with ceftriaxone and trimethoprim-sulfamethoxazole. She had minimal improvement so was switched to clindamycin. She developed additional abscesses on her right ankle and right axilla and spiking fevers so she was treated with incision and drainage under general anesthesia. Routine blood work obtained prior to surgery revealed severe neutropenia (0.74 103/ul) and the patient was urgently referred to the emergency department.  Skin biopsy was obtained on admission and revealed ulceration, necrosis, acute and chronic inflammation, vasculitis with vascular thrombosis and rod-shaped bacteria in blood vessel walls and lumina consistent with ecthyma gangrenosum. The following day tissue and blood cultures confirmed the growth of Pseudomonas aureginosa. 

Bone-marrow biopsy showed decreased granulopoiesis and hematopoiesis, and a diagnosis of minocycline-induced agranulocytosis presenting as ecthyma gangrenosum was made.  The patient had dramatic improvement with appropriate antibiotic therapy, discontinuation of minocycline and initiation of filgrastrim. She has remained healthy without recurrence for 17 months.

 

 

 

 

References

1. Garrido-Mesa N, Zarzuelo A, Gálvez J. Review. Minocycline: far beyond an antibiotic. Br J Pharmacol. 2013;169(2):337-52.

2. Ahmed F, Kelsey PR, Shariff N. Lupus syndrome with neutropenia following minocycline therapy - a case report. Int J Lab Hematol. 2008;30(6):543-5.

3. Pick, A., Nystrom K. Nonchemotherapy drug-induced neutropenia and agranulocytosis: could medication be the culprit? J Pharm Pract 2014;27(5):447-452.

4. Gregorini M, Castello M, Rampino T, Bosio F, Bedino G, Esposito P, Borroni G., Dal Canton A. GM-CSF contributes to prompt healing of ecthyma gangrenosum lesions in kidney transplant recipient. J Nephrol. 2012;25(1):137-9.

5. Ishikawa T, Sakurai Y, Tanaka M, Daikoku N, Ishihara T, Nakajima M, Miyagawa S, Yoshioka A. Ecthyma gangrenosum-like lesions in a healthy child after infection treated with antibiotics. Pediatr Dermatol. 2005;22(5):453-6.